Flood, Calhoun
- When
- June 12, 3:00 PM CST to June 23, 6:00 PM CST
- Where
- Calhoun forecast zone
- Property damage
- $25,000
- Crop damage
- $50,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
A significant flash flood event developed later on the 12th as heavy rains and severe storms developed along a stationary boundary located over central Iowa in the mid-morning hours. Storms continually redeveloped in a narrow band along the front throughout the day, before finally lifting north to produce more heavy rains over the upper Des Moines River basin.
Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A significant flash flood event developed later on the 12th as heavy rains and severe storms developed along a stationary boundary located over central Iowa in the mid-morning hours. Storms continually redeveloped in a narrow band along the front throughout the day, before finally lifting north to produce more heavy rains over the upper Des Moines River basin. WSR-88D radar precipitation estimates were biased upward by the copious hail production in these storms. Radar estimates of 6 to 8 inches in a band across the southern portions of Greene, Boone and Story counties and much of Jasper and Polk, were difficult to verify with rain gage reports. However, unofficial reports indicated that 4 to 5 inches fell in the heaviest rain. Official reports included 2.66" at Ames 5SE (AESI4), 2.53" at Rhodes (RHDI4), 2.05" at Newton, 1.69" at Jefferson (JFFI4), 1.49 at Drake University (DDVI4) and 1.27" at Marshalltown (MSHI4). Urban Small Stream Advisories for these counties were upgraded to Flash Flood Warnings by mid-afternoon as the storms continued to train across the same areas. Reports of road closures and damage in Story and Greens counties due to high water were received by the NWS. Minor river flooding also resulted along the North Raccoon River at Perry (PROI4) and on the South Skunk River at Oskaloosa (OOAI4). The secondary band that developed over the far northwest counties in the DMX HSA produced 3.12" at the Estherville ASOS and caused the West Fork Des Moines river to quickly rise to flood stage and a River Flood Warning was issued later in the morning for Estherville (ESVI4). Flood Statements were also issued for minor flooding downstream on the West Fork Des Moines at Emmetsburg (EMTI4) and Humboldt (HBTI4) and on the East Fork Des Moines at Algona (AGNI4) and North Raccoon River at Jefferson (EFWI4). Basin-wide rainfall forecasts (QPF) of 1 to 1.5 inches over the upper Des Moines and Raccoon rivers were input into river forecasts for the 24-hours ending at 12Z on the 14th of June, helping to raise crest forecasts.Strong storms formed over the northwest half of the DMX HSA in the early morning hours of the 14th, with more moderate to heavy rain falling in parts of the North Raccoon and upper Des Moines River basins. WSR-88D radar rainfall estimates were 3 to 4 inches over Calhoun county in the North Raccoon basin and the cooperative observer at Rockwell City (RKWI4) measured 2.50". Also hit hard by heavy rains and flooding were Kossuth and Crawford counties, with radar estimates of 2 to 4 inches. Cooperative observers at Swea City (SWEI4) and Denison (DNSI4) picked up 1.90" and 2.30", respectively. Urban/Small Stream Flood Advisories were issued for each of these counties during the early morning hours. Street flooding was reported in Manson and Rockwell City (Calhoun county) and in Denison (Crawford), with water over the road on Highway 169 (Kossuth).A short respite from the storms during the late morning of the 14th was followed by another line of storms moving into Iowa from the southwest during the early afternoon. The areal coverage from these storms was essentially the southeast one-half of the DMX HSA, almost completely missing the portion of the HSA that received heavy rains in the previous 24 hours. The storms were fast-moving enough to minimize rainfall accumulations, but parts of south central Iowa picked up 2 to 3 inches of rain, including Blockton (BLKI4), 3.15"; Centerville (CNTI4), 2.39"; Beaconsfield (BCNI4), 2.10" and Ottumwa ASOS (OTM), 2.02". As the storms moved north, Urban and Small Stream Flood Advisories were issued for Polk, northern Warren, southern Story and Jasper counties as the storms moved through around rush hour. The 0.75" to 1.25" inches of rain in less than an hour in Des Moines caused typical urban flooding, with many intersections and underpasses flooded and traffic tie-ups as a result. The Des Moines Airport ASOS (DSM) measured 0.48" in 15 minutes and the USGS DCP at SE 6th (DESI4) 0.75" in 30 minutes as the storms moved through. The storms continued moving rapidly northeast though Iowa producing scattered heavy rains mainly along and east of Interstate 35; cooperative reports included Mason City (MSCI4) 1.54" and Waterloo 1.18". Numerous river flood forecasts were issued as a result of the rains, with eight forecast points in flood by the morning of the 15th and several other locations forecast to go into flood in coming days. By the 23rd, the last forecast point in the DMX HSA fell below flood stage, with the West Fork Des Moines River at Humboldt dropping below flood stage. None of the flooding across the HSA during June even reached the moderate category, with the exception of Estherville which briefly reached that category on the 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 12, 2:45 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT TUE JUN 12 2001 BUSY DAY SO I WILL KEEP THE DISCUSSION BRIEF. FORECAST CHALLENGES CONTINUE TO BE THUNDERSTORM DEVELOPMENT THIS EVENING WITH THE PETHORA OF BOUNDARIES AROUND. THE FRONT HAS FINALLY BEGUN TO LIFT NORTH BUT THE BEST MOISTURE CONVERGENCE AND CAPES ARE OVER EASTERN NEBRASKA. THE SCENARIO I BELIEVE WILL HAPPEN IS THAT ADDITIONAL THUNDERSTORM DEVELOPMENT WILL OCCUR WITHIN THE NEXT COUPLE HOURS OVER EASTERN NEBRASKA AND PROPOGATE INTO IOWA DURING THE EVENING AND OVERNIGHT...MAINLY NORTH OF HIGHWAY 30. I WILL BRIEF THE EVENING SHIFT OF A POSSIBLE WATCH IN THE NEXT COUPLE HOURS. I KEPT THE MENTION OF EVENING THUNDERSTORMS OVER THE I-80 CORRIDOR DUE TO THE NUMBER OF BOUNDARIES AROUND ALONG WITH CAPES OF 4-5K. NEXT CHANCE OF SEVERE COMES WEDNESDAY NIGHT AND THURSDAY WITH A VIGOROUS SHORTWAVE PULLING OUT OF THE NWRN U.S. THE WEATHER SETTLES DOWN AFTER THAT TIME PERIOD. .DSM...FLASH FLOOD WATCH FOR CENTRAL IOWA THROUGH 8 PM. FAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1150 AM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 AM 5 W MONTEZUMA IA TORNADO
06/12/01 POWESHIEK TORNADO WAS 5 MILES
WEST (CORRECTION FOR
DIRECTION) OF
Q MONTEZUMA. REPORTED BY
LAW ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
130 PM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 AM SULLY IA 1.75 INCH HAIL
06/12/01 JASPER REPORTED BY STORM
SPOTTER.
1200 PM 12 SE JEFFERSON IA .88 INCH HAIL
06/12/01 GREENE FIELDS UNDER WATER.
REPORTED BY STORM
SPOTTER.
1215 PM CHARTER OAK IA 1 INCH HAIL
06/12/01 CRAWFORD REPORTED BY STORM
SPOTTER.
1220 PM 3 NW DOW CITY IA 1.75 INCH HAIL
06/12/01 CRAWFORD REPORTED BY STORM
SPOTTER.
1225 PM 5 N GRINNELL IA 1.75 INCH HAIL
06/12/01 POWESHIEK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1227 PM 6 W MADRID IA 1 INCH HAIL
06/12/01 BOONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1228 PM WOODWARD IA 1 INCH HAIL
06/12/01 DALLAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1231 PM WOODWARD IA 1 INCH HAIL
06/12/01 DALLAS REPORTED BY EMERGENCY
MANAGEMENT.
1232 PM WOODWARD IA 1 INCH HAIL
06/12/01 DALLAS REPORTED BY FIRE AND
RESCUE.
0110 PM DEDHAM IA 1 INCH HAIL
06/12/01 CARROLL REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
309 PM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM BAXTER IA 1 INCH HAIL
06/12/01 JASPER REPORTED BY JASPER
COUNTY SHERIFF'S
DEPARTMENT.
0215 PM ALLEMAN IA FLOOD
06/12/01 POLK ROAD CLOSED IN ALL
DIRECTIONS AT 134TH AND
NE 22ND STREET
NUMEROUS ROADS WITH
WATER OVER THEM
RAINFALL 4 INCHES
DURING LAST HOUR .
REPORTED BY POLK COUNTY
SHERIFF'S DEPARTMENT.
0216 PM HUXLEY IA FLOOD
06/12/01 STORY WATER OVER NORTH 5TH
AND HWY 69. REPORTED BY
STORY COUNTY SHERIFF'S
DEPARTMENT.
0220 PM 2 E COLLINS IA FLOOD
06/12/01 STORY WATER 4 TO 5 INCHES
OVER HIGHWAY 210 NEAR
640TH TO 690TH STREETS
8 TO 10 INCHES OF
ROADBED WASHED AWAY.
REPORTED BY STORY
COUNTY SHERIFF'S
DEPARTMENT.
0220 PM GRANGER IA FLOOD
06/12/01 DALLAS 2 FEET WATER OVER ROAD
INTERSECTION OF HIGHWAY
415 AND 100TH STREET
REPORTED BY EMERGENCY
MANAGEMENT.
0230 PM 3 S COLLINS IA FLOOD
06/12/01 STORY WATER OVER HIGHWAY 65
K REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0953 AM POLK CITY IA 1.75 INCH HAIL
06/12/01 POLK REPORTED BY POLK COUNTY
SHERIFF'S OFFICE.
0307 PM 3 S RIPPEY IA FLOOD
06/12/01 GREENE WATER OVER ROAD AT
320TH AND U AVENUE.
REPORTED BY HAM RADIO
OPERATOR.
0310 PM 1 NE BONDURANT IA FLOOD
06/12/01 POLK FLOODING OF NE 135TH
AVENUE . REPORTED BY
POLK COUNTY SHERIFF'S
DEPARTMENT.
0312 PM 1 E MAXWELL IA FLOOD
06/12/01 STORY WATER OVER ROAD ONE
HALF MILE NORTH OF HWY
M 210 NEAR 670TH.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.IAZ033>038-044>050-057>062-070>075-122200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 348 PM CDT TUE JUN 12 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 406 WILL BE ALLOWED TO EXPIRE AT 4 PM... THUNDERSTORMS HAVE DECREASED IN INTENSITY AND WILL PUSH NORTH OF THE WATCH AREA BY 4 PM. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS EVENING AND THE POTENTIAL FOR ADDITIONAL SEVERE STORMS STILL EXISTS. KEEP ALERT TO CHANGING CONDITIONS AND MONITOR YOUR WEATHER RADIOS FOR UPDATES ON THE WEATHER SCENARIO THIS EVENING. FAB
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT TUE JUN 12 2001
A SLOW MOVING WARM FRONT OVER SOUTHERN IOWA WILL PROPAGATE NORTH
TONIGHT. THE COMBINATION OF LOW PRESSURE OVER CENTRAL NEBRASKA
AND THE WARM FRONT WILL PROVIDE ENOUGH INSTABILITY TO PRODUCE
ADDITIONAL THUNDERSTORMS TONIGHT. THE THUNDERSTORMS WILL DEVELOP
OVER EASTERN PORTIONS OF NEBRASKA AND MOVE EAST NORTHEAST INTO IOWA
LOCATIONS OVERNIGHT. LOCATIONS ACROSS WESTERN AND NORTHERN PORTIONS
OF IOWA HAVE THE BEST CHANCE OF SEEING THESE STORMS. WITH AMPLE
MOISTURE AVAILABLE AND DECENT SHEAR ALOFT...FLASH FLOODING AND LARGE
HAIL WILL BE THE MAIN WEATHER CONCERNS THROUGH EARLY WEDNESDAY
MORNING FOR THESE LOCATIONS.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-081-082-
092-130817-
ADAIR-ADAMS-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MADISON-MARSHALL-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-TAYLOR-UNION-WARREN-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CRESTON...DENISON...DES MOINES...ESTHERVILLE...FORT
DODGE...GRINNELL...INDIANOLA...IOWA FALLS...MARSHALLTOWN...MASON
CITY...NEWTON...PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
324 PM CDT TUE JUN 12 2001
* EVENT TIMING...AFTER 9 PM
* THREAT CATEGORIES...
TORNADO..........NONE
DAMAGING WINDS...NONE
LARGE HAIL.......LOW
FLASH FLOODING...MODERATE
* SPOTTER ACTIVATION OUTLOOK...LOW
IAZ074-075-083>086-093>097-130817-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-RINGGOLD-
WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...KNOXVILLE...
LAMONI...OSKALOOSA...OTTUMWA AND PELLA
324 PM CDT TUE JUN 12 2001
* EVENT TIMING...ISOLATED THUNDERSTORMS AFTER 9 PM
* THREAT CATEGORIES...
TORNADO..........NONE
DAMAGING WINDS...NONE
LARGE HAIL.......NONE
FLASH FLOODING...NONE
* SPOTTER| ACTIVATION OUTLOOK...NONE
* MISCELLANEOUS INFORMATION - ANY THUNDERSTORMS THAT MOVE ACROSS
SOUTH CENTRAL IOWA SHOULD REMAIN ISOLATED IN NATURE THUS CAUSING NO
MAJOR SEVERE WEATHER CONCERNS.
KNOLLHOFFThe national radar mosaic for the moment the first event began.
33 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246842, 5246843, 5246844, 5246845, 5246846, 5246847, 5246848, 5246849, 5246850, 5246851, 5246852, 5246853, 5246854, 5246855, 5246856, 5246857, 5246858, 5246859, 5246860, 5246861, 5246862, 5246863, 5246960, 5246961, 5246962, 5246963, 5246964, 5246965, 5246966, 5246967, 5246968, 5246969, 5246970.